Background: Pegylated liposomal doxorubicin (Doxil) has been reported to cause immediate hypersensitivity reactions (HSRs) that cannot be explained as IgE-mediated (type I) allergy. Previous in vitro and animal studies indicated that activation of the complement (C) system might play a causal role in the process, a proposal that has not been tested in humans to date.
Patients and methods: Patients with solid tumors (n = 29) treated for the first time with Doxil were evaluated for HSRs and concurrent C activation. HSRs were classified from mild to severe, while C activation was estimated by serial measurement of plasma C terminal complex (SC5b-9) levels. Increases in SC5b-9 were compared in patients with or without reactions, and were correlated with Doxil dose rate.
Results: Moderate to severe HSRs occurred in 45% of patients. Plasma SC5b-9 at 10 min after infusion was significantly elevated in 92% of reactor patients versus 56% in the non-reactor group, and the rise was greater in reactors than in non-reactors. We found significant association between C activation and HSRs, both showing direct correlation with the initial Doxil dose rate.
Conclusions: C activation may play a key role in HSRs to Doxil. However, low-level C activation does not necessarily entail clinical symptoms, highlighting the probable involvement of further, as yet unidentified, amplification factors.